Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 21, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jun 16, 2003, 8:35 PM EDT for Stanly County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2003, 8:35 PM EDT (00:35 UTC)
- Expired
- Jun 16, 2003, 11:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Stanly County, NC
The radar
The Raleigh/Durham radar (KRAX), 164 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 647 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 170038 FFWRAH NCC167-170330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 835 PM EDT MON JUN 16 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS EXTENDED THE * FLASH FLOOD WARNING FOR... SOUTHERN STANLY COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 1130 PM EDT * AT 830 PM EDT LAW ENFORCEMENT AND COUNTY OFFICIALS CONTINUED TO INDICATE FLASH FLOODING IN THE WARNED AREA. * RADAR SHOWED SLOW MOVING THUNDERSTORMS ARE STILL OVER THE AREA... PRODUCING ADDITIONAL RAINFALL IN THE WARNED AREA. STAY AWAY FROM FLOODED STREAMS AND CREEKS. NEVER DRIVE THROUGH FLOODED ROADS OR THROUGH WATER OF UNKNOWN DEPTH. $$ LAT...LON 3541 8011 3520 8010 3516 8043 3547 8052 PWB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 2:10 PM EDT, 6 hours 25 minutes earlier.
Area forecast discussion, Jun 16, 2:10 PM EDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 210 PM EDT MON JUN 16 2003 SLOW MOVING COLD FRONT NOW DRIFTING INTO THE NORTHEAST PART OF CENTRAL NC SHOULD CONTINUE SLOWLY SOUTHWEST THE NEXT 12 HOURS AND STALL ALONG THE SOUTHERN TIER OF THE RAH CWA BY DAYBREAK TUE. MODELS ARE PRETTY MUCH TOGETHER SHOWING A COUPLET OF LOW LEVEL CONVERGE AND UPPER LEVEL DIVERGENCE RESULTING IN A MAXIMA OF MIDLEVEL UPWARD VERTICAL MOTION THROUGH TONIGHT OVER CENTRAL NC. PRECIPITABLE WATER AVERAGES ABOUT 2 INCHES OVER THE AREA LEADING TO THE POTENTIAL OF HEAVY RAIN WITH THE CONDITIONALLY UNSTABLE ENVIRONMENT ABOVE THE SURFACE BASED STABLE LAYER. THE CURRENT FLOOD WATCH FOR THE WESTERN 2/3RDS OF THE RAH CWA WILL REMAIN AND BE EXTENDED THROUGH 6 AM TUESDAY. MOST AREAS ARE LIKELY TO HAVE QPF IN THE 0.5 TO 1.5 RANGE THROUGH TUESDAY...BUT CONCERN IS FOR LOCALIZED AREAS RECEIVING REPETITIVE SHOWERS AND THUNDERSTORMS AND LOCALIZED RAINFALL AMOUNTS OF 2 TO 4 INCHES OR MORE IN LESS THAN 6 HOURS. THE ADVECTION OF LOWER SURFACE DEWPOINTS FROM THE NORTHEAST INTO THE REGION ON TUESDAY SUGGEST DIABATIC COOLING AND UNSEASONABLY COOL DAYTIME TEMPERATURES. MAXIMUM TEMPERATURES WILL BE HELD AT OR COOLER THAN GUIDANCE IN A COLD AIR DAMMING SCENARIO. MODELS TRY TO LIFT THE FRONT BACK NORTH TUE NIGHT AND WEDNESDAY... BUT IT MAY BE SLOWED IF A SUFFICIENT POOL OF COOLER AIR OCCURS OVER THE PIEDMONT. WITH THE PERSISTENT BOUNDARY AND IMPLIED LIFT WITH SOUTHERLY FLOW...POPS WILL REMAIN AT OR ABOVE 50 PERCENT THROUGH WEDNESDAY AND MAX TEMPERATURES COOLER THAN GUIDANCE IN THE PIEDMONT. BY THURSDAY...SOUTHWESTERLY FLOW SHOULD RETURN. THE AIRMASS REMAINS MOIST AND AN APPROACHING FRONT AND TROUGH SHOULD DESTABILIZE SUFFICIENTLY FOR SCATTERED SHOWERS AND TSTMS...MAINLY OF THE LATE DAY VARIETY. PREVIOUS FORECAST HIGHS OF MID TO UPPER 80S WILL BE MAINTAINED. -RFG FRI THROUGH MON: MODEL DIFFS REGARDING STRENGTH/SPEED OF DEPARTING UPPER LOW NECESSITATES A CONSERVATIVE SOLUTION. LATEST GFS IS TRENDING LESS CLOSED OFF & MAINTAINS AN UPPER WEAKNESS BACK TO OUR SOUTHWEST FRI WITH THE SURFACE FRONT DROPPING SLOWLY TO THE SE. WILL INCLUDE POPS SOUTHERN CWA THROUGH MIDDAY FRI. WILL KEEP THE WEEKEND DRY/PC ALTHOUGH THE POTENTIAL EXISTS FOR THE BOUNDARY TO HANG UP NEAR THE NC/SC BORDER. BEEFED UP CLOUDS MON BUT BASED ON HPC GUIDANCE WILL WAIT TO INTRODUCE POPS. GRADUAL MODIFICATION OF INCOMING AIR MASS WILL BRING TEMPS UP TO NEAR NORMAL BY SUN/MON. -GIH .RAH...FLOOD WATCH CONTINUED THROUGH TONIGHT FOR THE SANDHILLS AND THE PIEDMONT...EXCEPT FAR NE. GIH/RFG
Hazardous weather outlook, Jun 16, 5:51 AM EDT, 14 hours 44 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 551 AM EDT MON JUN 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY THIS AFTERNOON AND THIS EVENING. A FLOOD WATCH IS IN EFFECT FOR THE PIEDMONT AND SANDHILL COUNTIES FOR THIS AFTERNOON AND THIS EVENING. RAINFALL AMOUNTS OF AN INCH ARE EXPECTED WITH LOCALLY HIGHER AMOUNTS UP TO 3 INCHES NEAR THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN... A WET WEATHER PATTERN WILL EXIST OVER CENTRAL NORTH CAROLINA TUESDAY THROUGH THURSDAY. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH THURSDAY WITH LOCALLY HEAVY RAINFALL A CONCERN. ADDITIONAL FLOOD WATCHES MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... WHILE STORM SPOTTER ACTIVATION IS NOT ANTICIPATED...SPOTTERS ARE HIGHLY ENCOURAGED TO REPORT ANY TYPE OF FLOODING OBSERVED IN THEIR AREA OR REPORT ANY MEASURED RAINFALL AMOUNTS. WSS
In the hours before
Local storm report, Jun 16, 5:08 PM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
508 PM EDT MON JUN 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 10 NW CLINTON NC .75 INCH HAIL
06/16/03 SAMPSON DIME SIZED HAIL REPORTED
BY LAW ENFORCEMENT NEAR
PLAINVIEW.
DGSLocal storm report, Jun 16, 6:21 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
621 PM EDT MON JUN 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM 10 E NORWOOD NC FLASH FLOODS
06/16/03 MONTGOMERY SEVERAL REPORTS OF
FLOODING ALONG NC-24 IN
SOUTHERN MONTGOMERY COUNTY
PWBLocal storm report, Jun 16, 6:54 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
654 PM EDT MON JUN 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM VASS NC FLASH FLOODS
06/16/03 MOORE NUMEROUS REPORTS OF CREEKS
FLOODING AND ROADS COVERED
WITH WATER, INCLUDING
HIGHWAY 15-501,
VASS-CARTHAGE ROAD, AND
ATKINS ROAD.
DGSLocal storm report, Jun 16, 7:23 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
723 PM EDT MON JUN 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0659 PM NORWOOD NC FLASH FLOODS
06/16/03 STANLY STREAMS AND CREEKS OUT OF
THEIR BANKS AROUND NORWOOD.
SEVERAL ROADS FLOODED
INCLUDING NC 24 AND 27
SOUTH FROM NORWOOD
PWBLocal storm report, Jun 16, 8:16 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
816 PM EDT MON JUN 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM LCCUST NC FLASH FLOODS
06/16/03 STANLY STANLY EMERGENCY MANAGER
REPORTED SEVERAL CARS
FLOODED AND STRANDED IN AND
AROUND NORWOOD AND LOCUST.
MANY ROADS ACROSS THE SOUTH
HALF OF THE COUNTY ARE
FLOODED. NUMEROUS STREAMS
AND CREEKS FLOODING.
PWBLocal storm report, Jun 16, 8:29 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
829 PM EDT MON JUN 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0724 PM 15 SW TROY NC FLASH FLOODS
06/16/03 MONTGOMERY MANY ROADS FLOODED ACROSS
THE SOUTHWEST SIDE OF THE
COUNTY... INCLUDING HYDRO
ROAD... CC CAMP ROAD... AND
RIVER ROAD.The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:00 PM EDT | Flash Flood Warning | RAH | Cumberland | 3 hr |
| Jun 16, 8:03 PM EDT | Flash Flood Warning | RAH | Anson, Montgomery | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.